May as well tell the whole world

tmi.png.htmlI thought, for reasons that will quickly become quite obvious, that maybe I ought to not go ahead and fill the Internet in on certain recent developments in my life.  But I’ve been pretty open about being on anxiety medication since they put me on it, and this is related to that, so to hell with it.  A warning: if you know me personally, it’s possible that you might not want to read this.  Certain of you I’m giving license to never ever stop mocking me again, which… eh.  It’ll be okay.

So, to get straight to the point: I’ve taken myself off of Lexapro.  If I were a more intelligent human I would probably be weaning myself off Lexapro, but I’m not an especially intelligent human and I was on a pretty low dose to begin with so I’m cold-turkeying the shit.  I had several reasons for making this decision.  One of the big ones was that I’m not in the environment (teaching) that led me to need Lexapro in the first place, so the direct cause of my anxiety issues is gone.  The biggest one, though?  It turns out that one of the rarer side effects of drugs like Lexapro is…

…this is the part where you stop reading, if you ever want to not think of this when you see me or talk to me again…

…urinary incontinence.

I have had, perhaps once a month in the past six months, what I will describe as a “bloop” and assume that your imagination can fill in the details.  They have always happened when I was asleep, always when I was on my back, and have always instantly awakened me, at which time I’ve cleaned myself up, swearing profusely under my breath, and gone back to sleep.  Last week, it happened twice in two days, and what was previously merely an excessively irritating thing that I was attributing to getting older abruptly had me Googling things like “prostate cancer.”  There’s never been an issue when I was awake, although I feel like I’ve been having to race to the bathroom more urgently in the last year than I had previously.

Now, it’s a rare side effect.  But I was seriously considering calling a doctor and scheduling a prostate exam, and if I can just go off a drug I already don’t want to be on rather than enduring a prostate exam, I think maybe I’ll try that first.(*)

So I did a couple things:  I stopped taking my Lexapro and also stopped drinking pop, since caffeine and sugar have also been linked to urinary incontinence.  Not only have I had no nocturnal issues since then, but I’ve slept through the night most of the nights since then.  It has been months since I slept through the night five nights in a row; waking up at 3:30 in the morning needing to take a piss five or six times a week was also something that I had previously attributed to getting older that may have been caused by the drugs.  It’s only been a week, mind you, and until last week this was not a thing that happened frequently, but the absence of further bloops and being able to sleep through the night have me thinking I’m probably on to something.

Negative side effects of stopping Lexapro have been minimal; I was weirdly dizzy today and that’s been about it.  I haven’t noticed the anxiety coming back, really; I did let everyone at work know that I was off my brain meds and that if they thought I was behaving strangely they needed to let me know right away.  Predictably, this has led to every fucking interaction I have with anyone now involving someone accusing me of being overly emotional, because the people I work with are caring and serious grown-ups.

(*) The word first means “first,” not “only,” just to be clear.  I have since discovered that they’re recommending annual prostate exams start at 40 now instead of 50, so I actually will be talking to my doctor about that soon, and I’m not as het up about the idea as most men seem to be.  I’ll tell you about it if it’s a funny story, but I don’t expect it to be a big deal.  Just be aware that I’m not ignoring it.

Published by

Luther M. Siler

The author of SKYLIGHTS, THE BENEVOLENCE ARCHIVES and several other books.

11 thoughts on “May as well tell the whole world

  1. I won’t lecture you on suddenly stopping meds like Lexapro seeing as how you already know it, but I will share that my hubby’s weaning at the moment because of side-effects. Not ‘boops’ but just weird brain fog and not feeling himself. At the end of the day, you’re the master of your body and the one who has to live in it. Do what makes you feel better. (And if the anxiety comes back, ask your Dr about Pristique… lots better than Lex and limited side effects).

    Like

  2. OH, honey, all those drugs have awkward side effects. The anti-depressants can be a real problem. I’m currently on Venlafaxine, which deals with depression at low dosage and adds anxiety at higher dosages. And they only have two dosages so get both effects without going overboard I have to take one pill one day and two the next.

    Psychopharmaceuticals, Making our lives simpler and more complex at the same time!

    Like

    1. Oh, Venlafaxine. I’m on the same, and my old therapist, and we both plan to take it for life because the withdrawal is simply intolerable. It doesn’t help my anxiety at all though.

      Like

  3. This is interesting, because the other day I coughed so hard I peed myself and that’s literally never happened to me before. I thought it was maybe just because I was really sick or am a mom, but my kid’s almost 6 and I’ve been really sick before. I’m not quite 30 so I didn’t attribute it to my age. I’ve been on the same meds for a while but maybe they’re starting to affect me differently. I’ll have to look into it.

    Like

  4. I HAD NO IDEA that was a side effect… I don’t blame you for taking yourself off your meds, you seem to be observant and self aware.

    Like

    1. Argh. Hope you can stay off them, and that your anxiety doesn’t come back. Also, that your colleagues figure out what you actually need to hear and stop being idiots.

      Like

Comments are closed.